| Model Number |
UC-1 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Burn(s) (1757); Pain (1994); Scar Tissue (2060)
| Date of Event |
04/04/2025
Type of Reportable Event
Serious Injury
Event or Problem Description
This spontaneous report received from a united states patient¿s spouse concerns a 52-year-old asian, filipino female patient.On (b)(6) 2023, the patient was treated with ulthera system for an unknown indication.The patient was numbed with topical lidocaine/tetracaine 27%/7%.On an unspecified date, post-treatment with ulthera system, the patient experienced burn marks on her face in two places (per report from patient's spouse) and a blister and scar (reported by the treatment site).On (b)(6) 2025, the patient's spouse emailed stating: my wife had treatments at one of your providers.The ul therapy burned her face in two places.The provider has tried to mitigate the burn marks, but they are burned into her face.You can feel as well as see them.We have gotten a second opinion from another of your providers.They all agree that her face has suffered irreparable damage as a result of your machine not functioning properly.The patient's spouse emailed follow-up information on (b)(6) 2025 stating: the provider is dr.(b)(6).She has been very helpful and given free treatment to my wife to try and mitigate the scar.However, it has not worked.Follow-up information was received from the treatment site on (b)(6) 2025: the patient is a 52-year-old asian, filipino female weighing approximately 130-150lbs.Patient was treated on (b)(6) 2023 on full face and neck with ultherapy using 1.5mm (delivering 600 lines) and 3.0mm (delivering 510 lines) transducers.The patient was last seen (b)(6) 2025 and was requested to schedule a follow-up in three months but hasn't been scheduled.There is no previous history of ultherapy treatments.The patient previously received microneedling, chemical peels, and dermaplane treatments.During the treatment, there were no malfunctions or device deficiencies.Nothing abnormal happened during the treatment.The patient was in discomfort but was able to tolerate the treatment to completion.No abnormal injury was mentioned during treatment.The patient was completely fine after the treatment.The patient had some ¿cat scratches¿ from the treatment but was in no discomfort when she left the office.Patient contacted the site afterwards due to a blister in the area with instructions to not pick, keep the area hydrated with aquaphor or something similar, and schedule a follow up appointment as soon as possible.At the follow up she was given hydroquinone and retinol to help with the scar.After the mark became visible, unplanned treatment consisted of various sessions of microneedling for collagen induction and tissue remodeling, various chemical peels to address uneven pigmentation, and sculptra + fillers to address indenture.Standard treatment guidelines were followed, and no deviations occurred.Ultherapy vibrating tools were used along with a stress ball and pro-nox to reduce discomfort.Mckession clear ultrasound gel was used.The patient was numbed with topical lidocaine/tetracaine 27%/7%.The patient was flinching during the treatment due to discomfort, but standard procedures were followed with various breaks taken.There was no injury at the time of treatment, the blister presented itself days after the treatment was done.The scar has improved due to microneedling and chemical peels but is still visible due to pigment and indent.Treatment maps were included on (b)(6) 2025 email.Edema and erythema were listed in notes.Treatment site reported 600 lines were delivered with 1.5mm transducer and 510 lines delivered with 3.0mm transducer.Calculations from the treatment maps show 610 lines delivered with a 1.5mm transducer and 480 lines delivered with 3.0mm transducer.All lines were delivered according to ulthera ifu recommendations.Laser enzyme applied post treatment.Rec: laser enzyme, skin better even.Treatment tolerated well, +pro-nox.Follow up information was received from the treating practice on 28-may-2025 stating: the patient has been seen various times for follow up.The last appointment ((b)(6) 2025) was not related to ultherapy, but for a facial and chemical peel.Pictures were taken.Further treatment was deemed necessary to prevent permanent damage.But there is an aspect of the damage the provider fears will be permanent.Based on this information received, this event was assessed as serious as permanent damage could not be ruled out.
Additional Manufacturer Narrative
No devices were requested for evaluation as there were no evidence or allegations an ulthera device malfunctioned during treatment of this patient.An evaluation of the ulthera device support log was not performed as a support log was not provided.The practice reported there were no malfunctions during treatment and the devices worked as intended.An evaluation of the original device history record (dhr) for uc-1 control unit serial number (b)(6) and uh-2 handpiece serial number (b)(6) found no rework or non-conformances were associated with the manufacture of these devices.Three deviations were listed; however, none would have contributed to the reported event.All required testing passed prior to distribution of these devices.A review of the service history for the control unit and the handpiece found neither device has been serviced since distribution.Based on the information available, it is unconfirmed whether a merz/ulthera device caused or contributed to the alleged patient injury.Investigation did not confirm the adverse events.Merz assessment: no precise information was provided in regards to the date of treatment, areas treated, exact localization or onset of the reported event, so that a local and temporal relationship can only be assumed based on the wording of this report.The events application site burn and application site scar are are expected based on the currently valid us instructions for use leaflet of ulthera system.Reportedly, the machine was not functioning properly, but as medical confirmation is pending, it was not coded in this case.Burn marks are considered covered under the reported scars.Information in this case is sparse, pending medical confirmation, as well as further treatment and event details.Nevertheless, the reported events can occur after the treatment with ulthera system and causality is therefore assessed as reasonably possibly related to the treatment with ulthera system.Based on the information provided, there was no evidence of reportable death, serious injury, or malfunction.Merz causality re-assessment after follow-up information was received on 21-apr-2025: the event application site discomfort was added and the case was medically confirmed.The added event occurred in temporal relationship whereas no precise information was given relative to event localization so that a local relationship for the added event can only be assumed based on the wording.Application site discomfort is expected based on the currently valid us instructions for use leaflet of ulthera system.For the previously reported events treatment date and area was given with follow-up information, however exact time to event onset as well as event localization was not given, so that a temporal relationship can still only be assumed.The reported cat scratches, blister and marks are considered to be included in the coded application site burn as reported by the as reported by the layperson and the indent and pigment are considered covered under the coded application site scar.Reportedly, the scar has improved due to microneedling and chemical peels but is still visible due to pigment and indent.Confounding factors include patient´s medical history including fitz 4, skin type prone to post inflammatory hyperpigmentation and is a smoker.Nevertheless, the reported events can occur after the treatment with ulthera system and causality is therefore assessed as reasonably possibly related to the treatment with ulthera system for the added event and remains unchanged as reasonably possibly related to the treatment with ulthera system for the previously reported events.Based on the information provided, there was no evidence of reportable death, serious injury, or malfunction.Merz causality re-assessment after receipt of follow-up information on 28-may-2025: this case was upgraded to serious.Causality for the previously reported events remains unchanged.This case was upgraded to serious and assessed as reportable to the fda, as the event application site scar was deemed to meet the serious injury criteria of required intervention to prevent permanent damage and permanent damage, as permanent damage cannot be ruled out with certainty.No additional information is available at this time.When additional information is received, a supplemental medwatch will be submitted.